Kansas, 2011

Hail in Kansas, May 24, 2011

May 24, 2011 · NWS EAX · 3 events in 2 counties and zones

A severe thunderstorm brought large hail to Lancaster, Kansas, during the morning hours of May 24, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm brought large hail to Lancaster, Kansas, during the morning hours of May 24, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:07 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 24, 5:07 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT TUE MAY 24 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

AN ACTIVE WEATHER DAY IS IN STORE FOR MUCH OF THE CENTRAL PLAINS
THIS AFTERNOON AND THIS EVENING AS A LARGE STORM SYSTEM APPROACHES
THE REGION. A DEEP TROUGH WILL DIG SOUTHWARD INTO THE ROCKY MOUNTAIN
REGION TODAY...WITH AN UPPER LEVEL LOW MOVING EASTWARD INTO THE
CENTRAL PLAINS BY THIS EVENING.

AROUND 09Z THIS MORNING...THE SURFACE LOW ASSOCIATED WITH THIS
SYSTEM WAS SITUATED OVER THE OKLAHOMA/TEXAS PANHANDLES. WAA WILL SET
IN THIS MORNING AS THE WARM FRONT STRETCHES ACROSS NORTHEAST KANSAS
AND NORTHERN MISSOURI. CANNOT RULE OUT THE POTENTIAL THAT SCATTERED
CONVECTION COULD POP UP DURING MID/LATE MORNING HOURS. ANY
CONVECTION THAT DOES OCCUR COULD EFFECT THE ATMOSPHERIC CONDITIONS
FOR THE THE LARGER THUNDERSTORM OUTBREAK THAT IS EXPECTED TO BREW BY
LATE THIS AFTERNOON.

MODELS CONTINUE TO POINT TOWARD A SIGNIFICANT SEVERE WEATHER
OUTBREAK LATE THIS AFTERNOON THROUGH THE EVENING HOURS ACROSS THE
CENTRAL PLAINS AS THE SURFACE LOW PROGRESSES EASTWARD INTO KANSAS. A
STRONG DRYLINE WILL BE PUSHING EASTWARD TOWARD SOUTH CENTRAL KANSAS
AND CENTRAL OKLAHOMA THIS AFTERNOON...AND MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT STORMS WILL INITIATE ALONG THIS DRY LINE IN THE
VICINITY OF A LINE STRETCHING FROM WICHITA TO OKLAHOMA CITY BETWEEN
22Z-00Z. WITH AT LEAST 3000-4000J/KG OF MUCAPE AND 45-50KTS OF 0-6KM
SHEAR IN PLACE OVER THAT REGION...STORMS ARE EXPECTED TO QUICKLY
BECOME SEVERE. ONCE THESE STORMS BEGIN TO INITIATE...THEY WILL
LIKELY FORM INTO A SQUALL LINE OVER SOUTHERN KANSAS INTO CENTRAL
MISSOURI AND RAPIDLY TRACK EASTWARD TOWARD THE KS/MO
BORDER...ARRIVING BETWEEN 01Z-04Z. ALTHOUGH CAPE AND SHEAR VALUES
LIKELY WILL NOT BE AS IMPRESSIVE OVER OUR FORECAST AREA COMPARED TO
FURTHER WEST...CONDITIONS APPEAR TO SUPPORT STRONG TO SEVERE STORMS
ACROSS THE FORECAST AREA...ESPECIALLY EXTREME EASTERN KANSAS AND
NORTHWEST AND WEST CENTRAL MISSOURI. AS THE LINE OF STORMS
APPROACHES THE KS/MO BORDER AND PROGRESSES EASTWARD INTO THE
FORECAST AREA...MODELS ARE SHOWING A LARGE AMOUNT OF DRY AIR BEING
ADVECTED INTO THE SYSTEM FROM THE SOUTHWEST...WHICH WILL PIVOT THE
TRACK OF STORMS FROM A NORTH-SOUTH ORIENTATION TO MORE OF A
NORTHWEST-SOUTHEAST ORIENTATION BY LATE EVENING OR OVERNIGHT. MAIN
SEVERE THREATS WITH THESE STORMS TUESDAY EVENING INTO EARLY
WEDNESDAY MORNING WILL BE STRAIGHT-LINE WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

BY WEDNESDAY MORNING...THE UPPER LEVEL LOW WILL BE SITUATED OVER
NORTHEAST KANSAS AND MOVE EASTWARD INTO THE REGION DURING THE
DAY...BRINGING ADDITIONAL PERIODS OF SHOWERS AND THUNDERSTORMS TO
THE AREA. HOWEVER...THE THREAT FOR SEVERE WEATHER WITH THESE STORMS
ON WEDNESDAY APPEAR TO BE LOW. THIS UPPER LOW WILL FINALLY MOVE EAST
OF THE REGION ON THURSDAY...RESULTING IN SHOWERS DIMINISHING FROM
WEST TO EAST DURING THE MORNING HOURS.

WITH THE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN
IMPACTING THE REGION FOR THE PAST SEVERAL DAYS AND ARE EXPECTED TO
CONTINUE FOR A FEW MORE DAYS...WE WILL BE CLOSELY MONITORING THE
RISK FOR LOCALIZED FLASH FLOODING AND STREAMS AND RIVERS TO BE ON THE
RISE AS PERIODS OF HEAVY RAIN ARE POSSIBLE ACROSS THE AREA.

THERE WILL BE A BRIEF DRY PERIOD THURSDAY NIGHT INTO FRIDAY BEFORE
ANOTHER UPPER LOW TRACKS EASTWARD ACROSS THE NORTHERN
PLAINS...CLIPPING THE REGION WITH SHOWERS AND THUNDERSTORMS FRIDAY
AND FRIDAY NIGHT. FROM THIS POINT ON IN THE FORECAST...MODELS ARE
STRUGGLING TO AGREE WITH THE UPPER LEVEL PATTERN...SO HAVE KEPT THE
FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK DRY. AS FOR
TEMPERATURES...HIGHS WILL DROP DOWN INTO THE 60S BY THURSDAY AS THE
STORM SYSTEM PUSHES EASTWARD...BUT THEN WILL START MODERATING INTO
THE 80S BY THE WEEKEND.

ACH

&&

.AVIATION...

FOR THE 12Z...A WARM FRONT WAS LOCATED IN SOUTHERN MISSOURI AND WILL
GRADUALLY SHIFT NORTH THROUGH MISSOURI THIS AFTERNOON. MAY SEE
ISOLATED THUNDERSTORM DEVELOP ANYTIME TODAY...BUT THE CHANCES ARE LOW.
FOR THIS MORNING...THE MODEL GUIDANCE HAS RECENTLY BEEN TOO BULLISH
WITH IFR AND MVFR CEILING DEVELOPMENT IN THIS MOIST ATMOSPHERE. CURRENT
OBSERVATIONS IN EASTERN KANSAS AND WESTERN MISSOURI DO NO REFLECT THE
MODEL GUIDANCE. AS INSOLATION INCREASES THIS MORNING...CANNOT RULE
OUT A PERIOD OF MVFR CEILINGS AS CUMULUS AND STRATOCU DEVELOP. IF A
BROKEN DECK FORMS...CEILINGS WILL RISE TO VFR BY EARLY AFTERNOON.
NEXT CONCERN IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS SOMETIME
BETWEEN 00Z AND 06Z. GREATEST THREAT IS NEAR 06Z AS A STRONG STORM
APPROACHES. STORMS WILL ONLY LAST ABOUT 2 HOURS WITH MORE ISOLATED ACTIVITY
THEREAFTER.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 4:00 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT TUE MAY 24 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
500 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS COULD POTENTIALLY DEVELOP ACROSS
THE OUTLOOK AREA THIS MORNING. HOWEVER THE MAIN FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL BE THIS EVENING AS A STORM SYSTEM
MOVES ACROSS THE CENTRAL PLAINS. STORMS WILL LIKELY INITIATE ALONG A
LINE APPROXIMATELY STRETCHING FROM WICHITA KS TO OKLAHOMA CITY OK
LATE THIS AFTERNOON...DEVELOP INTO A SQUALL LINE...AND MOVE EASTWARD INTO
EASTERN KANSAS AND WESTERN MISSOURI BY EARLY THIS EVENING. SOME OF
THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREATS
BEING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS STORM SYSTEM WILL
CONTINUE TO IMPACT MUCH OF THE OUTLOOK AREA...ESPECIALLY NORTHERN AND
CENTRAL MISSOURI...DURING THE EARLY MORNING HOURS ON WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE AREA
THROUGH THE DAY ON WEDNESDAY...HOWEVER THE THREAT FOR ANY SEVERE
WEATHER APPEARS TO BE LOW.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS
THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME
LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR
LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND
RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

ACH

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
May 24, 8:28 AM CST
Where
Johnson County, 0.69 mi S of Spring Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
38.740, -94.820

Hail, Atchison

When
May 24, 8:43 AM CST
Where
Atchison County, Lancaster
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.570, -95.300

Hail, Atchison

When
May 24, 10:20 AM CST
Where
Atchison County, Lancaster
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.570, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308989, 309852, 308980.